Hail, Sherman
- When
- June 4, 4:50 PM MST
- Where
- Sherman County, 0.2 mi WSW of Kanorado
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.328, -102.033
Dime to nickel sized hail observed with occasional quarter sized hailstones.
During the early evening hours, a cluster of storms moved south across the Kansas-Nebraska border into Decatur and Norton counties producing wind gusts up to 72 mph and a brief tornado. Another cluster of storms developed off a boundary over far Northwest Kansas producing up to 60 mph wind gusts and up to golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early evening hours, a cluster of storms moved south across the Kansas-Nebraska border into Decatur and Norton counties producing wind gusts up to 72 mph and a brief tornado. Another cluster of storms developed off a boundary over far Northwest Kansas producing up to 60 mph wind gusts and up to golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 3:51 PM MST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 451 PM MDT Sat Jun 4 2022 .SHORT TERM...(This evening through Monday night) Issued at 302 PM MDT Sat Jun 4 2022 Across the Tri State area this afternoon, skies are mainly sunny with some daytime cumulus starting to pop up in spots. There are even a few storms beginning to develop in Colorado. Temperatures are currently ranging in the 80s with a few places around 90F. Winds are south-southeast over eastern locales, trending to more easterly for areas west of Kansas Highway 25. The weather focus for today, as well as Sunday and into Monday, will be the potential for strong to severe storms over the area. Currently, surface trough over eastern Colorado will be the focus for storm initiation this afternoon, with a shift east later this evening into Kansas. There are a few storms already cropping up in northeast Colorado. Threats based on latest guidance will be large hail initially transitioning to wind later this evening. Also as with yesterday, dewpts working up into the 50s with upslope flow into Colorado, could provide similar scenario to last night with potential heavy rain producers, and thus a flood threat. Currently no severe watch, but will come probably later this afternoon. The cwa remains under a slight/marginal risk area from SPC. By 06z Sunday at the latest, expecting precip to taper off east going into Sunday. A similar scenario sets up again on Sunday and even Monday. Overall, surface trough/low will set up west with a meandering southerly to easterly flow into the cwa, resulting in high dewpts, pw values. Looking for storms to start again in the afternoon and carry into the evening before tapering off. Threats will include wind/hail, but flooding is also possible. Monday from WPC as the cwa under an excessive rain outlook. For temps, highs on Sunday expected to top off in an above normal range from the upper 80s into the lower 90s in spots. Going into Monday, trending slightly lower to the lower and mid 80s. Overnight lows during this time will mainly range in the 50s, with a few isolated areas east around 60F. .LONG TERM...(Tuesday through Saturday) Issued at 232 PM MDT Sat Jun 4 2022 The latest GFS and ECMWF start the region out with zonal flow at 500mb, trending to ridge amplification over the Rockies by Wednesday into the start of next weekend, and thus northwest flow. Several shortwaves are expected to traverse the eastern side of the ridge and across the cwa. At the surface, there will be either lee-side troughing over the Rockies or a low to the south of the cwa with an inverted trough extending up into eastern Colorado. Winds will be either southerly or close to easterly and dependent on the positioning of the surface component each day. Each way, there will be dewpts in the 50s feeding into the region, PW values near to or at least an inch. Also from a local study, 850mb trough/low will be close in tandem with the surface component each day, especially with the low setting up south. This surface to 850 mb wind regime will add in additional moisture into the cwa. And with weak 700 mb troughs traversing the central Rockies into the Plains, expecting chances for storms to form during the late afternoon/early evening hours. While there could be the usual wind/hail threats, the potential for localized flooding is also possible especially Tuesday, and should be monitored. Overall qpf for the extended period will range from 1- 2 inches from Colorado east, tapering to less than a half inch in Colorado. Any training of storms could further enhance any expected rainfall totals. Precipitation expected to taper late Friday into Saturday, giving the region a drying out period. For temps, near to above normal numbers expected for the area in the extended. Highs during this time will range mainly in the 70s for Tuesday and Wednesday, increasing for the remaining of the week with mainly lower to mid 80s. Warmest days in the extended will be next Saturday. Overnight lows will range mainly in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 451 PM MDT Sat Jun 4 2022 Mainly VFR conditions for both terminals. Through 04z Sunday though, VCTSis possible for both sites. Winds for KGLD, expected to meander from east-southeast around 10kts to the southwest, especially after 06z Sunday. Winds for KMCK, mainly east- southeast 5-10kts. May go northeast briefly from 04z-05z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 549 PM MDT Sat Jun 4 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 549 PM MDT Sat Jun 4 2022 /649 PM CDT Sat Jun 4 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for entire Tri State area until midnight MDT/1 AM CDT. Scattered strong to severe thunderstorms are expected to continue to develop and move east through northeast Colorado, extreme southwest Nebraska and northwest Kansas, exiting the Tri-State area around midnight MDT (1 AM CDT). Large hail up to the size of tennis balls and wind gusts in excess of 65 mph will be the main threat with any of these storms. Locally heavy rain may create flooding, especially if these storms move over areas that received heavy rain on Friday, such as east-Central Yuma county. A brief tornado is possible, but not expected to be a widespread threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... On Sunday, another round of strong to severe thunderstorms are expected to develop in the vicinity of the Colorado Kansas border by 3 PM MDT, continuing east across extreme southwest Nebraska and northwest Kansas through about 11 PM MDT (midnight CDT). Large hail, heavy rain and damaging wind gusts will be possible with these storms. A brief tornado is possible, but not expected to be a widespread threat. An active weather pattern is expected to continue through the coming week, with late afternoon and evening thunderstorms expected most days. The threat for severe thunderstorms and locally heavy rain will continue through this period. .SPOTTER INFORMATION STATEMENT... If you observe any form of severe weather or flooding, please report it to the National Weather Service in Goodland.
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT Sat Jun 4 2022
COZ091-092-KSZ027-050030-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
517 PM MDT Sat Jun 4 2022
...Brief Landspout Tornadoes Possible...
At 515 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to to a Flagler to Arapahoe
line. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.
Locations impacted include...
Cheyenne Wells, Flagler, Seibert, Weskan, Firstview and Arapahoe.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3939 10296 3886 10193 3862 10216 3862 10220
3917 10315 3924 10316
JRMSpecial Weather Statement
National Weather Service Goodland KS
622 PM CDT Sat Jun 4 2022
NEZ081-042345-
Red Willow NE-
622 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northeastern Red
Willow County through 645 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Indianola, or 11 miles northeast of McCook, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bartley around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4028 10019 4015 10020 4024 10057 4035 10057
4035 10020
TIME...MOT...LOC 2322Z 274DEG 25KT 4033 10048
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial Weather Statement
National Weather Service Goodland KS
524 PM MDT Sat Jun 4 2022
KSZ013-027-050000-
Wallace KS-Sherman KS-
524 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northwestern Wallace
and southwestern Sherman Counties through 600 PM MDT...
At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ruleton, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.
This includes Interstate 70 in Kansas between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3905 10204 3917 10205 3933 10205 3937 10187
3914 10159
TIME...MOT...LOC 2324Z 341DEG 8KT 3928 10195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT SAT JUN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 10 N CHEYENNE WELLS 38.96N 102.35W
06/04/2022 CHEYENNE CO PUBLIC
POSSIBLE LANDSPOUT ABOUT THAT LASTED 3 TO 4
MINUTES NORTH OF CHEYENNE WELLS SHARED VIA
SOCIAL MEDIA. REPORTER WAS UNSURE IF IT WAS
A LANDSPOUT OR DUST DEVIL.
&&
MRCSpecial Weather Statement
National Weather Service Goodland KS
544 PM MDT Sat Jun 4 2022
COZ091-KSZ013-050015-
Kit Carson County CO-Sherman KS-
544 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of east central Kit
Carson and southwestern Sherman Counties through 615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 2.
Interstate 70 in Colorado between mile markers 445 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado...and northwestern Kansas.
&&
LAT...LON 3934 10216 3940 10205 3919 10192 3916 10212
TIME...MOT...LOC 2344Z 333DEG 5KT 3931 10210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
644 PM CDT Sat Jun 4 2022
NEZ081-050000-
Red Willow NE-
644 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northeastern Red
Willow County through 700 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Bartley, or 18 miles northeast of McCook, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Red
Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Nebraska.
&&
LAT...LON 4023 10019 4015 10020 4021 10045 4035 10044
4035 10020
TIME...MOT...LOC 2344Z 275DEG 23KT 4032 10031
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMThe Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Dime to nickel sized hail observed with occasional quarter sized hailstones.
Pea to quarter sized hail reported. Most of the hail was pea to dime in size.
Reported via Huff Weather Station.
Two reports received of ping pong to lopsided golf ball sized hail on the northwest edge of the city of Colby.
The 10 meter wind gust was reported via Kansas Mesonet Oberlin 7NE.
Tornado lasted 2-3 minutes. Located east of Highway 83 and County Road 348. Locations estimated by radar.
Thunderstorm wind gusts ranged from 60 to 65 mph over a six minute duration.
Reported via Weather Underground mesonet station KKSCLAYT3.
Reported via Weather Underground mesonet station KKSHOXIE16.
A law enforcement officer estimated 60 mph winds as the storms moved through Hoxie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037954, 1038105, 1038106, 1038108, 1038107, 1038132, 1038109, 1038110, 1038111, 1038119, 1038129.